APGAR score calculator

Enter your values. The answer and the full worked solution update as you type.

Result

Apgar score9 / 10
Interpretationreassuring (7–10)

The score is given at 1 and 5 minutes after birth, and every 5 minutes up to 20 minutes while it stays below 7. Resuscitation is never delayed to wait for the 1-minute score. For exam practice only. A score is a study aid, not a clinical decision: real assessments follow the local protocol and clinical judgement.

Score a newborn with the Apgar score: appearance (colour), pulse, grimace (reflex irritability), activity (muscle tone) and respiration, each 0, 1 or 2. The calculator adds the five signs to a total from 0 to 10 and gives the usual interpretation: 7 to 10 reassuring, 4 to 6 moderately abnormal and 0 to 3 low.

Step-by-step solution

Score each sign 0, 1 or 2

Appearance (skin colour): body pink, hands and feet blue (1)
Pulse (heart rate): 100 beats/min or more (2)
Grimace (reflex irritability): cries, coughs, sneezes or pulls away (2)
Activity (muscle tone): active movement, well flexed (2)
Respiration (breathing effort): good, strong cry (2)

Add the five signs

Apgar score = 1 + 2 + 2 + 2 + 2 = 9
Interpretation: reassuring (7–10)

Key formulas

APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low

How to score the Apgar score

  1. Appearance: pink all over 2, body pink with blue hands and feet 1, blue or pale all over 0.
  2. Pulse: 100 beats/min or more 2, below 100 beats/min 1, absent 0.
  3. Grimace: cries, coughs or pulls away on stimulation 2, grimace only 1, no response 0.
  4. Activity: active movement 2, some flexion 1, limp 0. Respiration: strong cry 2, slow or irregular 1, absent 0.
  5. Add the five scores. Score at 1 and 5 minutes, and every 5 minutes up to 20 minutes while the score is below 7.

Questions and answers

Who developed the Apgar score?

Dr Virginia Apgar, an anaesthesiologist, published it in 1953. The interpretation bands follow the American Academy of Pediatrics and the American College of Obstetricians and Gynecologists (Committee Opinion 644, “The Apgar Score”, 2015).

What does a low score at 1 minute mean?

That the baby needs attention now, but on its own it does not predict the long-term outcome. The 5-minute score and the change between the two say more.

Is resuscitation delayed until the 1-minute score?

No. Resuscitation starts as soon as it is needed; the Apgar score only records the condition at set times.

Why is a baby rarely scored 10 at 1 minute?

Most healthy newborns still have blue hands and feet (acrocyanosis) at 1 minute, so appearance often scores 1 and the total 9.

Practise it yourself

Practise Clinical assessment scores

A calculator gives the answer. In the exam you need the method: practise it with new problems, hints and worked solutions.

</> Embed

Free for teachers and schools: paste this code into your course page, LMS or website. Students can use the calculator and its worked solution without an account.

More calculators